What is Dextromethorphan (DXM)?
Information on Doxylamine (DOX)

What is doxylamine?

Doxylamine succinate is a powerful antihistamine used in products such as nighttime cold medicines to provide relief from runny nose and sneezing.

Is it safe?

Yes. When used as directed, doxylamine is a safe and effective antihistamine drug used to help people suffering from cough, cold, and flu symptoms.

Why should I be worried about it?

Exceeding the recommended dosage can cause drowsiness, dizziness, and lightheadedness, interfering with cognitive and decision-making abilities.

Who should not take doxylamine?

While safe when taken correctly by adults, there are a few groups who should not take doxylamine. Children younger than age 12 also are susceptible to these reactions, and should not take doxylamine unless under instruction by a doctor. Pregnant or breast-feeding women should talk to their doctor before using doxylamine or any OTC medication.

Why can’t I take doxylamine if I’m pregnant or breast-feeding?

If you are pregnant or breast-feeding, what you ingest can be passed to your baby. Talk to your doctor before you take doxylamine, for the health of both your baby and yourself. For more information, check out the safety of over-the-counter medications.

Information on Dextromethorphan (DXM)

What is dextromethorphan?

When it comes to making decisions about the OTC products you purchase for your family, it can be a daunting task; store shelves house a wide range of products with various active ingredients. Vicks® wants to provide clear and concise information about the safe and responsible use of OTC products as well as the active ingredients. To help answer your questions, Vicks has created the following FAQ with help from the Consumer Healthcare Products Association (CHPA) and their websites www.chpa-info.org and StopMedicineAbuse.org.

Acetaminophen

What is acetaminophen?

Acetaminophen, also abbreviated as APAP, is called paracetamol in other countries. It is a safe and effective pain reliever that benefits millions of consumers. There are about 600 products that contain acetaminophen, including cough and cold products and combination pain reliever/sleep aids. It also is an ingredient in many prescription pain relievers.

What does acetaminophen have to do with my liver?

Your liver helps break down and remove many chemicals or drugs that enter your body. Too much acetaminophen can overload your liver’s ability to process the drug safely and eliminate the breakdown products. Under certain circumstances, particularly when more acetaminophen is ingested than is recommended on the label, a toxic breakdown product accumulates in the liver and can result in serious damage.

What are the symptoms of liver damage?

Acetaminophen can cause liver injury through the production of a toxic metabolite. The body eliminates acetaminophen by changing it into substances (metabolites) that the body can easily eliminate in the stool or urine. Under certain circumstances, particularly when more acetaminophen is ingested than is recommended on the label, more of the harmful metabolite is produced than the body can easily eliminate. This harmful metabolite can seriously damage the liver.

The signs of acute liver toxicity, which can result from an overdose of acetaminophen, include:

• Nausea and vomiting, sometimes within the first 12 to 24 hours after ingestion • Abdominal pain
• Abnormally yellow skin and eyes, dark urine, light-colored stools, and loss of appetite. 
• Renal failure
• Pancreatitis

The signs can be similar to flu symptoms and might go unnoticed for several days if you believe they are related to a cold or flu you might already have. Additionally, there might be a brief 12 to 24 hour period in which no symptoms occur, followed by vomiting, abdominal pain, and other symptoms of liver failure. To avoid accidental overdosing, it’s very important not to take more than the recommended dose on the label. Also, you should not take acetaminophen for more days than recommended, or take more than one drug product that contains acetaminophen at the same time. Consumers should be aware that taking more than the recommended dose will not provide more relief. If you think you have taken too much acetaminophen, either because of taking too much of one product or perhaps because you took more than one product containing acetaminophen, call your doctor right away. Serious cases of liver disease might lead to mental confusion, coma, and death. For more information, visit www.fda.gov or call 1-888-INFOFDA (463-6332).

Vicks ZzzQuil FAQ
Vicks VapoRub FAQ

Q: What does Vicks VapoRub do?

A: Vicks VapoRub temporarily relieves cough due to minor throat and bronchial irritation associated with the common cold. It can also be used to temporarily relieve minor aches and pains on muscles and joints.

 
Vicks Sinex FAQ
Vicks NyQuil FAQ

Q: What is NyQuil?

A: NyQuil is an over-the-counter medication that treats nighttime symptoms of the common cold and flu such as sneezing, sore throat, headache, minor aches and pains, fever, runny nose, and cough.

Q: What does NyQuil do?

A: NyQuil relieves your sneezing, sore throat, headache, minor aches and pains, fever, runny nose, and cough, so you can get the rest you need.

Q: How often can I take NyQuil?

A: Adults and children 12 years of age or older can take NyQuil every six hours

Q: How much NyQuil can I take?

A: If you are taking NyQuil LiquiCaps, you can take two LiquiCaps with water every six hours. If you are taking NyQuil Liquid, you can take 30 mL every six hours.

Q: How long does it take for NyQuil to work?

A: This depends on many factors but it usually takes 30 minutes for NyQuil to start working.

Q: How much NyQuil is safe?

A: You should not exceed four doses of NyQuil in a 24-hour period.

Q: How much alcohol is in NyQuil?

A: NyQuil Liquid contains 10 percent alcohol. NyQuil LiquiCaps does not contain alcohol. Alcohol-Free NyQuil Cold & Flu Nighttime Relief Liquid does not contain alcohol.

Q: Can I give NyQuil to a child?

A: No, children under the age of 12 should not take NyQuil. However, children ages six to 11 may take Children’s NyQuil. Use as directed (15 mL every six hours). Do not exceed four doses within 24 hours. Children ages four to six may take Children’s NyQuil if prescribed by a doctor. Children under four years old should not take Children’s NyQuil.

Q: Can I take NyQuil while pregnant or breast-feeding?

A: If you are pregnant or breast-feeding, check with your health professional before taking NyQuil. He or she can determine if it is safe for you.

Q: What is the active ingredient in NyQuil?

A: NyQuil has three active ingredients: acetaminophen (a pain reliever/fever reducer), dextromethorphan HBr (a cough suppressant) and doxylamine succinate (an antihistamine).

Q: Does NyQuil expire?

A: Yes. Do not use NyQuil beyond the expiration date on the package.

Q: What are the side effects of NyQuil?

A: NyQuil may cause marked drowsiness. It is important to avoid alcoholic drinks when taking NyQuil and be careful when driving a motor vehicle or operating machinery. In children, NyQuil may cause excitability.

Q: Will NyQuil make me sleepy?

A: Yes. NyQuil may cause marked drowsiness.

Q: What are the different types of NyQuil?

A: NyQuil comes as a liquid or gel caps. NyQuil relieves your sneezing, sore throat, headache, minor aches and pains, fever, runny nose, and cough, so you can get the rest you need. NyQuil SEVERE delivers maximum symptom-fighting ingredients to relieve your worst cold symptoms at night. NyQuil Cough Suppressant relieves your cough so you can get the sleep you need.

Q: What’s the difference between NyQuil and NyQuil SEVERE?

A: NyQuil SEVERE delivers maximum symptom-fighting ingredients* to relieve your worst cold symptoms. Besides the active ingredients in NyQuil, NyQuil SEVERE contains 10 mg of phenylephrine HCl, a nasal decongestant. *Among OTC cold & flu medicines

Q: Are there any warnings I should be aware of when taking NyQuil?

A: NyQuil contains acetaminophen. Severe liver damage may occur if you: take more than four doses of NyQuil within 24 hours, take NyQuil with other drugs containing acetaminophen, consume three or more alcoholic drinks every day while taking NyQuil. If you have a severe sore throat and it persists for more than two days and is accompanied or followed by fever, headache, rash, nausea, or vomiting, consult a doctor promptly. Be sure to read the label carefully, and use NyQuil as directed. Learn more about the active ingredients in NyQuil and NyQuil SEVERE.

Q: Can I take NyQuil if I have high blood pressure?

A: In patients with hypertension, the use of certain medications may raise their blood pressure. Decongestants provide relief by narrowing blood vessels to reduce nasal stuffiness, but this can potentially affect other blood vessels, which may increase blood pressure. NyQuil™ HBP is free of decongestants for people with high blood pressure. To learn more, click here